1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Sudden change in insulin requirement

Discussion in 'Type 1 Diabetes' started by maria030660, Oct 16, 2018.

  1. maria030660

    maria030660 · Well-Known Member

    Messages:
    226
    Likes Received:
    70
    Trophy Points:
    68
    Dear type 1 friends,

    Recently my bolus requirements suddenly changed. My carb ratio went from almost 10 carbs for one unit now it’s 2 per one unit. Just out of the blue. Even now when I eat below 10 grams carbs my blood sugars rise fast and have a hard time to control the whole thing. My consultant moved me from Novorapid to Fiasp which helps a little bit. Is there anyone out there that went from years of easy control to this situation ? The only thing I can think is me being 58 and getting older.
    Please share your experiences it’s much appreciated

    Thanks
    Maria
     
  2. Betty98

    Betty98 Type 1 · Member

    Messages:
    15
    Likes Received:
    5
    Trophy Points:
    43
    Hi. I think this might be happening to me! All of a sudden I have had higher BG readings and the amount of insulin I usually take just doesn't seem to be working. I'm 28 and have been T1 for around 3 years.
    What happened and how did you notice it? Thanks Beth x
     
  3. Strong Man

    Strong Man Type 1 · Newbie

    Messages:
    2
    Likes Received:
    2
    Trophy Points:
    23
    Perhaps you might have been producing some natural insulin that has slowed or stopped
     
  4. slip

    slip Type 1 · Well-Known Member

    Messages:
    3,111
    Likes Received:
    4,924
    Trophy Points:
    198
    Are you still pumping? and pumping fiasp ? and if so for how long? @tim2000s might have something to say about this.
     
  5. novorapidboi26

    novorapidboi26 Type 1 · Well-Known Member

    Messages:
    2,725
    Likes Received:
    1,805
    Trophy Points:
    178
    Age and seasons as well as weight loss/gain can all have an effect on your insulin needs......

    have you tried looking at your basal to see if you can adjust that first to minimise the disruption to the bolus ratios?
     
    • Agree Agree x 1
  6. dancer

    dancer Type 1 · Well-Known Member

    Messages:
    1,212
    Likes Received:
    1,207
    Trophy Points:
    198
    I agree with @novorapidboi26 . The first time I read about insulin doses changing with the seasons, I thought it was a load of rubbish, then a few years later it started happening to me. The only thing I could put it down to was my age.
     
  7. kitedoc

    kitedoc Type 1 · Well-Known Member

    Messages:
    4,798
    Likes Received:
    3,344
    Trophy Points:
    198
    Hi @maria030660, many things - dietary changes which may or may not be linked to seasonal change and change in exposure to sunlight; low grade infection of some sort,? dental ? other; some hormonal disturbance; weight gain; chronic stress; depression.
    I apologise for the 'gloominess' of the list but hope the cause is sorted soon.
    And I agree with @novorapidboi26, if the boluses need increasing it is likely the basal needs increasing as well.
    Back to your doctor for answers ! Best Wishes.
     
  8. scotteric

    scotteric Type 1 · Well-Known Member

    Messages:
    292
    Likes Received:
    128
    Trophy Points:
    83
    Your honeymoon is likely ending. It can last years when diagnosed at an older age, mine lasted about 3 years and it was quite a surprise when I started seeing numbers in the teens every single time I tested until I made significant adjustments.
     
    • Like Like x 1
  9. maria030660

    maria030660 · Well-Known Member

    Messages:
    226
    Likes Received:
    70
    Trophy Points:
    68
    Hi,

    I have been a type 1 for decades so no honeymoon for me;). I had a period of stress as my husband was in hospital with severe sepsis and stayed in hospital for more then 2 months. he is home now and doing well, me too, except my bloodsugar. The Levemir is split in 2 dosis: 2/3 in the morning and 13 at night and also take more then usually. It just happned out of the blue and since then really struggling. The biggest issue is after lunchtime. After 3 hours it is still up till 16 or 17 and have to correct. Maybe it is my age. I am 58 so went through menopause etc. maybe this is the last hormon hickup.
     
  10. slip

    slip Type 1 · Well-Known Member

    Messages:
    3,111
    Likes Received:
    4,924
    Trophy Points:
    198
    So if you're taking levemir then you're not now pumping?

    Can you do a basal test? that should tell you if that needs upping in the first place and then you can see if your bolus needs upping too. Presume the correction jabs are doing the trick? if so looks like your insulin ratios need rethinking, but basal test first.
     
  11. prancer53

    prancer53 Type 1 · Well-Known Member

    Messages:
    213
    Likes Received:
    212
    Trophy Points:
    83
    Could it be the quality of the insulin? Just a thought.....I understand that if insulin is manufactured in different/ other countries under licence there can be differences in amounts of insulin needed and time it takes to act.........
     
  12. germansheppard234

    germansheppard234 Type 1 · Member

    Messages:
    14
    Likes Received:
    2
    Trophy Points:
    23
    Hello after 3 decades I lost control and nothing bought it rite
    My long term insulin was changed and it’s now correcting it but also certain areas I used for injecting had insulin masses so now have to use new areas to inject ,
    I have also been changed to longer needles to make sure it’s effective
     
  13. NicoleC1971

    NicoleC1971 Type 1 · Well-Known Member

    Messages:
    1,380
    Likes Received:
    965
    Trophy Points:
    173
    That is such a dramatic rise! It points to some kind of resistance but the only way to check is with that basal test previously mentioned assuming that the situation is ongoing and you are not unduly stressed or ill right now.
    Perhaps you could do what I am planning to do ( in the absence of funding me fsl) which is to invest in said fsl but just use it for a basal testing 1 day in that fortnight (before returning to strips) during which I will eat only fat. If I find that I am not steady then I will tweak my hourly pump rates and all carb ratios then work out if I have gained belly fat thus causing resistance. The dreaded double diabetes!
    The only other thing that had such a dramatic impact on my basal rates was pregnancy so female hormones are powerful but at 58 I am assuming the menopause is 7 years behind you?
     
  14. eventhorizon

    eventhorizon Type 1 · Well-Known Member

    Messages:
    244
    Likes Received:
    111
    Trophy Points:
    103
    I was having a similar things happening. I had been using levemir for 7 years. My consultant asked if I wanted to try tresiba. I went from 27 units morning and evening of levemir to just one shot of tresiba of 33 units in the morning. My overnight blood sugar is perfectly flat and no moor morning 'feet on the floor' rise. Plus my fiasp requirements dropped from 7/1 to 10/1. Go figure.
     
  15. Radinator

    Radinator Type 2 · Newbie

    Messages:
    3
    Likes Received:
    1
    Trophy Points:
    23
    Hi Maria, I'm 53 and post menopausal. I was very steady and regular, no changes to basal/bolus until year ago then all hell let loose. Couldn't get my levels down lower than mid teens, was having to take more and Novarapid breakfast and evening meal, raised Basal too. Now a year later finally get all under control again and it's going all Pete tong again. I have had to come off HRT because it's buggering up my liver function, stopped statin because I hate it, upped Basal to 46 units at lunch, 12 units of Novarapid at breakfast and 8 units at evening meal. But had to change basal/bolus again because of the change in seasons. Get frustrated but it is was it is. I hope this helps from one woman of a certain age to another lol
     
  16. maria030660

    maria030660 · Well-Known Member

    Messages:
    226
    Likes Received:
    70
    Trophy Points:
    68
    Thanks for that. I never used het but I think I have to be patient. I noticed tho that many more here on the forum reported sudden changes. Maybe a factor is also the changing of the season. I use levemir as basal but used lantus for basal years ago but ended up with incredible muscle pain in shoulders and legs so went back to levemir and the pain disappeared
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook